Algebra & Number Theory

Modular elliptic curves over real abelian fields and the generalized Fermat equation $x^{2\ell}+y^{2m}=z^p$

Samuele Anni and Samir Siksek

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let K be a real abelian field of odd class number in which 5 is unramified. Let S5 be the set of places of K above 5. Suppose for every nonempty proper subset S S5 there is a totally positive unit u OK such that

qS NormFqF5(u mod q)1̄.

We prove that every semistable elliptic curve over K is modular, using a combination of several powerful modularity theorems and class field theory. We deduce that if K is a real abelian field of conductor n < 100, with 5 n and n29,87,89, then every semistable elliptic curve E over K is modular.

Let ,m,p be prime, with ,m 5 and p 3. To a putative nontrivial primitive solution of the generalized Fermat equation x2 + y2m = zp we associate a Frey elliptic curve defined over (ζp)+, and study its mod representation with the help of level lowering and our modularity result. We deduce the nonexistence of nontrivial primitive solutions if p 11, or if p = 13 and ,m7.

Article information

Algebra Number Theory, Volume 10, Number 6 (2016), 1147-1172.

Received: 9 June 2015
Revised: 22 March 2016
Accepted: 22 June 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11D41: Higher degree equations; Fermat's equation 11F80: Galois representations
Secondary: 11G05: Elliptic curves over global fields [See also 14H52] 11F41: Automorphic forms on GL(2); Hilbert and Hilbert-Siegel modular groups and their modular and automorphic forms; Hilbert modular surfaces [See also 14J20]

elliptic curves modularity Galois representation level lowering irreducibility generalized Fermat Fermat–Catalan Hilbert modular forms


Anni, Samuele; Siksek, Samir. Modular elliptic curves over real abelian fields and the generalized Fermat equation $x^{2\ell}+y^{2m}=z^p$. Algebra Number Theory 10 (2016), no. 6, 1147--1172. doi:10.2140/ant.2016.10.1147.

Export citation


  • T. Barnet-Lamb, T. Gee, and D. Geraghty, “Congruences between Hilbert modular forms: constructing ordinary lifts”, Duke Math. J. 161:8 (2012), 1521–1580.
  • T. Barnet-Lamb, T. Gee, and D. Geraghty, “Congruences between Hilbert modular forms: constructing ordinary lifts, II”, Math. Res. Lett. 20:1 (2013), 67–72.
  • M. A. Bennett, “The equation $x\sp {2n}+y\sp {2n}=z\sp 5$”, J. Théor. Nombres Bordeaux 18:2 (2006), 315–321.
  • M. A. Bennett and I. Chen, “Multi-Frey $\mathbb Q$-curves and the Diophantine equation $a\sp 2+b\sp 6=c\sp n$”, Algebra Number Theory 6:4 (2012), 707–730.
  • M. A. Bennett and C. M. Skinner, “Ternary Diophantine equations via Galois representations and modular forms”, Canad. J. Math. 56:1 (2004), 23–54.
  • M. A. Bennett, J. S. Ellenberg, and N. C. Ng, “The Diophantine equation $A^4+2^\delta B^2=C^n$”, Int. J. Number Theory 6:2 (2010), 311–338.
  • M. A. Bennett, I. Chen, S. R. Dahmen, and S. Yazdani, “Generalized Fermat equations: a miscellany”, Int. J. Number Theory 11:1 (2015), 1–28.
  • M. A. Bennett, S. R. Dahmen, M. Mignotte, and S. Siksek, “Shifted powers in binary recurrence sequences”, Math. Proc. Cambridge Philos. Soc. 158:2 (2015), 305–329.
  • F. Beukers, “The generalized Fermat equation”, pp. 119–149 in Explicit methods in number theory, Panor. Synthèses 36, Soc. Math. France, Paris, 2012.
  • D. Blasius, “Elliptic curves, Hilbert modular forms, and the Hodge conjecture”, pp. 83–103 in Contributions to automorphic forms, geometry, and number theory, edited by H. Hida et al., Johns Hopkins University Press, Baltimore, 2004.
  • W. Bosma, J. Cannon, and C. Playoust, “The Magma algebra system. I. The user language”, J. Symbolic Comput. 24:3-4 (1997), 235–265.
  • C. Breuil and F. Diamond, “Formes modulaires de Hilbert modulo $p$ et valeurs d'extensions entre caractères galoisiens”, Ann. Sci. Éc. Norm. Supér. $(4)$ 47:5 (2014), 905–974.
  • C. Breuil, B. Conrad, F. Diamond, and R. Taylor, “On the modularity of elliptic curves over $\bold Q$: wild 3-adic exercises”, J. Amer. Math. Soc. 14:4 (2001), 843–939.
  • P. Bruin and F. Najman, “A criterion to rule out torsion groups for elliptic curves over number fields”, Res. Number Theory 2 (2016), Art. 3, 13.
  • H. Darmon, “Faltings plus epsilon, Wiles plus epsilon, and the generalized Fermat equation”, C. R. Math. Rep. Acad. Sci. Canada 19:1 (1997), 3–14.
  • H. Darmon and A. Granville, “On the equations $z^m=F(x,y)$ and $Ax^p+By^q=Cz^r$”, Bull. London Math. Soc. 27:6 (1995), 513–543.
  • H. Darmon and L. Merel, “Winding quotients and some variants of Fermat's last theorem”, J. Reine Angew. Math. 490 (1997), 81–100.
  • A. David, “Caractère d'isogénie et critères d'irréductibilité”, preprint, 2012.
  • L. Dembélé and J. Voight, “Explicit methods for Hilbert modular forms”, pp. 135–198 in Elliptic curves, Hilbert modular forms and Galois deformations (CRM Barcelona), edited by H. Darmon et al., Birkhäuser/Springer, Basel, 2013.
  • M. Derickx and M. van Hoeij, “Gonality of the modular curve $X\sb 1(N)$”, J. Algebra 417 (2014), 52–71.
  • M. Derickx, S. Kamienny, W. Stein, and M. Stoll, “Torsion points on elliptic curves over number fields of small degree”, in preparation.
  • L. Dieulefait and N. Freitas, “Fermat-type equations of signature $(13,13,p)$ via Hilbert cuspforms”, Math. Ann. 357:3 (2013), 987–1004.
  • J. S. Ellenberg, “Galois representations attached to $\mathbb Q$-curves and the generalized Fermat equation $A\sp 4+B\sp 2=C\sp p$”, Amer. J. Math. 126:4 (2004), 763–787.
  • N. Freitas, “Recipes to Fermat-type equations of the form $x^r+y^r=Cz^p$”, Math. Z. 279:3 (2015), 605–639.
  • N. Freitas and S. Siksek, “The asymptotic Fermat's last theorem for five-sixths of real quadratic fields”, Compos. Math. 151:8 (2015), 1395–1415.
  • N. Freitas and S. Siksek, “Criteria for irreducibility of ${\rm mod}\, p$ representations of Frey curves”, J. Théor. Nombres Bordeaux 27:1 (2015), 67–76.
  • N. Freitas and S. Siksek, “Fermat's last theorem over some small real quadratic fields”, Algebra Number Theory 9:4 (2015), 875–895.
  • N. Freitas, B. V. Le Hung, and S. Siksek, “Elliptic curves over real quadratic fields are modular”, Invent. Math. 201:1 (2015), 159–206.
  • S. Kamienny, “Torsion points on elliptic curves and $q$-coefficients of modular forms”, Invent. Math. 109:2 (1992), 221–229.
  • M. Kisin, “Moduli of finite flat group schemes, and modularity”, Ann. of Math. $(2)$ 170:3 (2009), 1085–1180.
  • A. Kraus, “Majorations effectives pour l'équation de Fermat généralisée”, Canad. J. Math. 49:6 (1997), 1139–1161.
  • A. Kraus, “Courbes elliptiques semi-stables sur les corps de nombres”, Int. J. Number Theory 3:4 (2007), 611–633.
  • R. P. Langlands, Base change for ${\rm GL}(2)$, Annals of Mathematics Studies 96, Princeton University Press, 1980.
  • L. Merel, “Bornes pour la torsion des courbes elliptiques sur les corps de nombres”, Invent. Math. 124:1-3 (1996), 437–449.
  • J. C. Miller, “Class numbers of real cyclotomic fields of composite conductor”, LMS J. Comput. Math. 17:suppl. A (2014), 404–417.
  • P. Parent, “Torsion des courbes elliptiques sur les corps cubiques”, Ann. Inst. Fourier $($Grenoble$)$ 50:3 (2000), 723–749.
  • P. Parent, “No 17-torsion on elliptic curves over cubic number fields”, J. Théor. Nombres Bordeaux 15:3 (2003), 831–838.
  • J.-P. Serre, “Propriétés galoisiennes des points d'ordre fini des courbes elliptiques”, Invent. Math. 15:4 (1972), 259–331.
  • S. Siksek, “The modular approach to Diophantine equations”, pp. 151–179 in Explicit methods in number theory, Panor. Synthèses 36, Soc. Math. France, Paris, 2012.
  • J. H. Silverman, Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics 151, Springer, New York, 1994.
  • W. Sinnott, “On the Stickelberger ideal and the circular units of a cyclotomic field”, Ann. of Math. $(2)$ 108:1 (1978), 107–134.
  • C. M. Skinner and A. J. Wiles, “Residually reducible representations and modular forms”, Inst. Hautes Études Sci. Publ. Math. 89 (1999), 5–126.
  • H. P. F. Swinnerton-Dyer, “On $l$-adic representations and congruences for coefficients of modular forms”, pp. 1–55. Lecture Notes in Math., Vol. 350 in Modular functions of one variable, III (Antwerp, 1972), edited by W. Kuyk and J.-P. Serre, Springer, Berlin, 1973.
  • J. A. Thorne, “Automorphy of some residually dihedral Galois representations”, Math. Ann. 364:1 (2016), 589–648.
  • A. Wiles, “Modular elliptic curves and Fermat's last theorem”, Ann. of Math. $(2)$ 141:3 (1995), 443–551.